• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Mon, 15.07.24

Reviews

IMAJ | volume 16

Journal 4, April 2014
pages: 250-254

Methemoglobinemia Induced by Lidocaine-Prilocaine Cream

    Summary

     With growing awareness of the importance of pain control in all procedures, the use of lidocaine-prilocaine cream (EMLA) for all ages is increasing. Lidocaine-prilocaine cream has been implicated as a cause of methemoglobinemia. Diagnostic clues may be oxygen-resistant cyanosis and an oxygen ‘‘saturation gap’’ between arterial blood saturation and pulse oximetry. Treatment with intravenous methylene blue is often effective. Since EMLA is often mistakenly considered risk-free it is routinely applied by medical staff in the emergency room. Subsequent to the case of EMLA-induced methemoglobinemia in an 8 year old girl we wish to alert the medical community to this phenomenon, and in this work review the relevant literature.

    Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
    The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
    © All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

    2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel